Wyoming, 2011

Hail in Wyoming, July 5, 2011

July 5, 2011 · NWS CYS · 1 event in 1 county or zone

An early evening thunderstorm produced ping pong ball size hail in northeast Converse County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An early evening thunderstorm produced ping pong ball size hail in northeast Converse County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 6:04 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 5, 6:04 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT TUE JUL 5 2011

.UPDATE...PLEASE SEE AVIATION SECTION.

&&

.AVIATION...00Z TAFS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
OVERNIGHT PRODUCING LOCALIZED MVFR...OTHERWISE VFR. AREAS OF FOG
AND LOW CLOUDS FROM 06Z THROUGH 15Z SOUTH OF A PINE BLUFFS TO
ALLIANCE LINE PRODUCING MVFR AND LOCALIZED IFR. SCATTERED TO
NUMEROUS THUNDERSTORMS AFTER 18Z PRODUCING MVFR AND LOCALIZED
TURBULENCE...OTHERWISE VFR.  RUBIN

&&

.PREV DISCUSSION... /ISSUED 253 PM MDT TUE JUL 5 2011/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
EARLY AFTERNOON WATER VAPOR LOOP PLACES THE UPPER-LEVEL HIGH ACROSS
CENTRAL COLORADO. A GOOD MONSOONAL MOISTURE PLUME WAS APPARENT
ROTATING AROUND THE PERIPHERY OF THIS UPPER HIGH INTO THE CENTRAL
ROCKIES. RECENT RADAR RETURNS FROM KCYS 88D DEPICTS A FEW SHOWERS
MAINLY OVER AREAS ALONG AND WEST OF THE LARAMIE RANGE. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY LATE AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. EXPECT THAT OUTFLOW BOUNDARY
COLLISIONS TO FURTHER AID CONVECTIVE INITIATION. HAVE A COUPLE OF
CONCERNS WITH THIS CONVECTION...THE FIRST BEING THE HEAVY RAIN
POTENTIAL. PRECIPITABLE WATERS HAVE CLIMBED TO WELL OVER AN INCH FOR
AREAS ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON. THE
INCREASE IN MOISTURE WHEN COMBINED WITH EASTERLY UPSLOPE FLOW AT THE
SFC AND RELATIVELY WEAK MID-LEVEL STEERING WINDS SHOULD YIELD SOME
FAIRLY EFFICIENT RAIN PRODUCTION IN SLOW MOVING THUNDERSTORMS.
SO...WILL CONTINUE THE INHERITED FLASH FLOOD WATCH FOR THE SOUTHERN
NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING THROUGH WEDNESDAY
MORNING. MAY NEED TO EXTEND IT INTO WEDNESDAY AFTERNOON...DEPENDING
UPON THE AREAS THE PICK UP THE MOST RAIN TODAY. THE OTHER CONCERN
TODAY IS WITH SEVERE POTENTIAL. SBCAPE VALUES OF 500 TO 1000 J/KG
WILL BE COMMON LATER TODAY FOR AREAS EAST OF THE LARAMIE RANGE. THIS
ALONG WITH 0-6KM SHEAR VALUES THAT INCREASE TO 30 KNOTS BY LATE
AFTERNOON SHOULD SET THE STAGE FOR A FEW SEVERE STORMS THAT CONTAIN
HAIL AND DAMAGING WINDS. EXPECT SHOWERS AND THUNDERSTORMS TO LINGER
TONIGHT...BUT LESSEN IN SEVERITY. CAN EXPECT MUCH OF A REPEAT FOR
WEDNESDAY...AS THE MOISTURE PLUME MOVES VERY LITTLE. HEAVY RAIN AND
SEVERE POTENTIAL WILL CONTINUE ON WEDNESDAY...SIMILAR TO TODAY.
COVERAGE WILL AGAIN BE DIURNALLY MAXIMIZED ON WEDNESDAY. THE
UPPER-LEVEL HIGH WILL SHIFT A BIT FURTHER SOUTH ON THURSDAY...SO MAY
SEE A SLIGHT DROP OFF IN LAYERED MOISTURE REDUCING THE OVERALL HEAVY
RAIN THREAT. HOWEVER...STILL EXPECT ANOTHER ROUND OF CONVECTIVE
DEVELOPMENT ON THURSDAY. HIGH TEMPERATURES WILL HOLD FAIRLY
STEADY...GENERALLY IN THE UPPER 70S AND 80S THROUGH THE PERIOD.

LONG TERM...FRIDAY THROUGH NEXT TUESDAY...MODELS IN GOOD
AGREEMENT THROUGH THE EXTENDED SHOWING A 593 DM UPPER LEVEL HIGH
JUST EAST OF THE FOUR CORNERS REGION ON FRIDAY SLOWLY DRIFTING
EAST INTO THE MISSISSIPPI RIVER VALLEY BY THE WEEKEND AND EARLY
NEXT WEEK. SOUTHEAST WYOMING AND WESTERN NEBRASKA WILL BE ON THE
NORTHERN EDGE OF THIS HIGH THROUGH THE PERIOD WITH LOW TO MIDLEVEL
SUBTROPICAL MOISTURE FROM THE GULF OF MEXICO AND EAST/CENTRAL
PACIFIC OCEAN PUSHING NORTH AND EAST AROUND THE CENTER OF THE
HIGH. WITH TYPICAL DAYTIME INSTABILITY PRESENT COMBINED WITH HIGH
PW/S AS HIGH AS 1.00 TO 1.50 INCHES EACH DAY...A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. THE
PRIMARY CONCERN IS HEAVY RAINFALL AND FLASH FLOODING THROUGH THE
EXTENDED FORECAST PERIOD DUE TO THE RELATIVELY WEAK MID TO UPPER
LEVEL WINDS ASSOCIATED WITH THE HIGH. ALL MODELS SUGGEST EMBEDDED
DISTURBANCES/VORT MAX MOVING ACROSS THE AREA FROM WEST TO
EAST...LIKELY RESULTING IN ENHANCEMENT OF SHOWER AND TSTORM
ACTIVITY. HOWEVER...THE TIMING AND LOCATION OF THESE FEATURES IS
DIFFICULT TO PREDICT IN THE LONG TERM...SO WILL KEEP A HIGH CHANCE
OF THUNDERSTORMS IN THE FORECAST WITH 3O TO 50 PERCENT POP ACROSS
MOST OF THE REGION AND OVER 60 PCT IN THE MOUNTAINS. EXPECT A
CLEAR DIURNAL PATTERN TO THE CONVECTION MOST DAYS...WITH
THUNDERSTORMS DEVELOPING EARLY IN THE AFTERNOON ACROSS THE
MOUNTAINS...AND THEN BECOMING MORE WIDESPREAD AND STRONGER AS THEY
PUSH SLOWLY EASTWARD INTO THE HIGH PLAINS OF WYOMING AND WESTERN
NEBRASKA. RAIN SHOWER ACTIVITY WILL LIKELY LINGER THROUGH MIDNIGHT
EACH NIGHT ALTHOUGH THUNDERSTORM POTENTIAL WILL BE LOWER WITH THE
LOSS OF THE HEATING OF THE DAY. THE GFS AND ECMWF SHOW THE
POTENTIAL FOR A SLOW MOVING SHORTWAVE TROUGH TO IMPACT THE AREA BY
THE MIDDLE OF NEXT WEEK...RESULTING IN WIDESPREAD HEAVY RAINFALL
AND TSTORMS. WILL KEEP POP NEAR CLIMO FOR NOW SINCE IT IS STILL 7
DAYS OUT.

WITH VERY LITTLE CHANGE IN THE OVERALL PATTERN...DO NOT EXPECT MAX
AND MIN TEMPS TO CHANGE TOO MUCH THROUGH THE EXTENDED. HIGHS IN
THE 80S TO AROUND 90 ARE EXPECTED ACROSS THE HIGH PLAINS EAST OF
THE LARAMIE RANGE WITH UPPER 70S TO LOW 80S WEST OF THE LARAMIE
RANGE. MILD LOW TEMPS IN THE LOW 50S TO LOW 60S ARE EXPECTED
THROUGH THE PERIOD DUE TO CLOUD COVER AND LLVL MOISTURE.

AVIATION...18Z TAF ISSUANCE. PERIODS OF MVFR CIGS WILL
CONTINUE AT KCDR THROUGH 20Z BEFORE THE LOW CLOUDS BREAK BY MID
AFTERNOON. NOT MANY CHANGES TO 12Z TAFS WITH WIDESPREAD SHOWERS
AND TSTORMS EXPECTED THIS AFTERNOON AND THROUGH LATE THIS EVENING.
THE BEST CHANCE FOR TSTORMS WILL BE ALONG AND EAST OF THE LARAMIE
RANGE INTO WESTERN NEBRASKA WHERE PERIODS OF LOW CIGS NEAR 1500
FEET AGL AND VIS BELOW 5 MILES ARE POSSIBLE NEAR THE HEAVIEST
SHOWERS.

FIRE WEATHER...NO CONCERNS ANTICIPATED THROUGH THE WEEK AS
INCREASING MONSOONAL MOISTURE PUSHES THROUGH THE DISTRICT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH THURSDAY...MOST NUMEROUS IN THE AFTERNOONS AND EVENINGS
WITH SOME DECENT RAINS POSSIBLE IN SOME AREAS. MOST LOCATIONS WILL
SEE SIGNIFICANT WETTING RAINS THIS WEEK...WHICH WILL KEEP FUELS
GREEN AND FIRE WEATHER CONCERNS SUPPRESSED.

HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR SARATOGA...SINCLAIR
AND MITCHELL ALONG THE NORTH PLATTE RIVER AS WELL AS THE LARAMIE
RIVER NEAR LARAMIE. RIVER LEVELS WILL CONTINUE TO SLOWLY FALL
THROUGH THE WEEK...WITH DIURNAL RISES AND FALLS OCCURRING ON THE
UPPER NORTH PLATTE AND ITS TRIBUTARIES. CHANCES FOR HEAVY RAINFALL
TODAY AND WEDNESDAY MAY PRODUCE RISES IN THE WATER LEVELS ON AREA
RIVERS FROM WEDNESDAY THROUGH FRIDAY...BUT THE MOST SERIOUS
FLOODING IS WELL PAST. WARM TEMPERATURES ARE FORECAST FOR THE REST
OF THE WEEK...WITH READINGS AT OR SLIGHTLY ABOVE SEASONAL NORMALS.
THE WARMTH WILL RESULT IN INCREASED MOUNTAIN SNOW MELT.
HOWEVER...WITH MOST OF THE SNOW PACK BELOW 9500 FEET MSL IN THE
MOUNTAINS ALREADY MELTED...DO NOT ANTICIPATE ANY SIGNIFICANT RISES
IN THE RIVERS THROUGH THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR WYZ108-WYZ118-WYZ119.
NE...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR NEZ019-NEZ020-NEZ021-
     NEZ054-NEZ055.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...HAHN
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Jul 5, 9:46 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1046 AM MDT TUE JUL 5 2011

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-061700-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1046 AM MDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD LATE
THIS AFTERNOON AND PERSIST INTO WEDNESDAY. A FEW THUNDERSTORMS MAY
BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. HEAVY RAINFALL WILL ALSO BE A POSSIBILITY AS THESE STORMS
WILL BE SLOW MOVING. THIS HEAVY RAINFALL COULD LEAD TO FLASH
FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE SOUTHERN
NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON
WITH LARGE HAIL AND DAMAGING WINDS. STORMS WILL BE SLOW MOVING
AND FLASH FLOODING WILL ONCE AGAIN BE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AND A DAILY BASIS FOR
THE AFTERNOON AND EVENING HOURS THROUGH THE WEEKEND AS MONSOONAL
MOISTURE REMAINS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS EAST OF THE LARAMIE
RANGE BY MID AFTERNOON THROUGH THE EVENING HOURS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101-103>106-109>117-061700-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1046 AM MDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD LATE THIS
AFTERNOON AND THIS EVENING. THE MAIN HAZARDS WITH THESE
THUNDERSTORMS WILL BE GUSTY WINDS TO 50 MPH...SMALL HAIL AND
BRIEF HEAVY RAINFALL. THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AND A DAILY BASIS FOR
THE AFTERNOON AND EVENING HOURS THROUGH THE WEEKEND AS MONSOONAL
MOISTURE REMAINS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 5, 4:36 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT TUE JUL 5 2011

NEZ054-060030-
KIMBALL NE-
536 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 630
PM MDT...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF OLIVER RESERVOIR...OR 15 MILES
WEST OF KIMBALL...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
OLIVER RESERVOIR AROUND 555 PM MDT.
KIMBALL AIRPORT AND KIMBALL AROUND 625 PM MDT.
BENNETT RESERVOIR AROUND 630 PM MDT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 3 AND
23.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUBIN
Special weather statement, Jul 5, 6:23 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
723 PM MDT TUE JUL 5 2011

WYZ101-060230-
CONVERSE COUNTY LOWER ELEVATIONS WY-
723 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 830 PM MDT...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF DULL CENTER...OR 58 MILES NORTH
OF DOUGLAS...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DULL RESERVOIR...
  DULL CENTER...
  MIDDLE CREEK RESERVOIR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RE
Special weather statement, Jul 5, 6:25 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 PM MDT TUE JUL 5 2011

WYZ104-105-060215-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-SHIRLEY BASIN WY-
725 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALBANY AND EXTREME
EASTERN CARBON COUNTIES UNTIL 815 PM MDT...

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS OVER EXTREME EASTERN
CARBON COUNTY AND NORTHWESTERN ALBANY COUNTY. THESE THUNDERSTORMS
WERE LOCATED 14 MILES NORTHEAST OF MEDICINE BOW...AND WERE NEARLY
STATIONARY.

RADAR ESTIMATES THAT UP TO ONE INCH OF RAINFALL HAS ALREADY FALLEN
ACROSS THESE AREAS OVER THE PAST SEVERAL HOURS. AN ADDITIONAL ONE
INCH OF RAIN CAN BE EXPECTED...AND MAY LEAD TO STANDING WATER IN
POOR DRAINAGE AREAS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN ALBANY COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMMER

The radar

The Rapid City radar (KUDX), 189 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Converse

When
July 5, 7:15 PM MST
Where
Converse County, 19.94 mi NE of Bill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.410, -104.960

Quarter to ping pong ball size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317195.